Kansas, 2008

Tornadoes and Hail in Kansas, May 1 to 2, 2008

May 1 to 2, 2008 · NWS TOP · 44 events in 10 counties and zones

Thunderstorms developed along a dryline during the late afternoon of May 1st, and sustained as the synoptic cold front dove through the region later that evening. Two tornadoes touched down and caused damage in portions of Osage and Douglas Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed along a dryline during the late afternoon of May 1st, and sustained as the synoptic cold front dove through the region later that evening. Two tornadoes touched down and caused damage in portions of Osage and Douglas Counties. One residence in Douglas County was almost completely demolished by one of the tornadoes, rated an EF-2. Hail from the size of quarters to the size of golfballs was also reported across portions of northeast and east central Kansas. After 11pm CST, the severe weather threat focus turned to strong winds. Trees were damaged across portions of the warning area, as was property including homes, outbuidings, power poles, and transformers. The Emergency Manager from Osage County reported that property damage estimates were around $100,000. Spotters estimated wind speeds up to 70 mph, and a measured gust of 71 mph was reported by the ASOS at the Lawrence Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 1, 2:17 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 1, 2:17 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT THU MAY 01 2008

.DISCUSSION...
GREATEST CONCERN WITHIN THE SHORT TERM CENTERS AROUND SEVERE WEATHER
POTENTIAL FOR SECTIONS OF THE CWA. WINDS HAVE REMAINED GENERALLY
BELOW WIND ADVISORY CRITERIA...SO WILL CANCEL THE REMAINING
COUNTIES.

PSEUDO DRYLINE/COLD FRONT CURRENTLY EXTENDS FROM SENECA TO ALMA TO
EMPORIA TO WINFIELD. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING
EASTWARD BEFORE SLOWING OR STALLING WITHIN THE NEXT FEW HOURS. BOTH
THE NAM AND RUC PLACE THE SFC BOUNDARY NEAR A LINE FROM ST JOSEPH TO
LAWRENCE TO WINFIELD BY 00Z. MODEL GUIDANCE VARIES ON THE BEHAVIOR
OF THE BOUNDARY POST 00Z. NAM SOLUTIONS KEEP THE NORTHERN PORTION OF
THE COLD FRONT STATIONARY OR SLIGHTLY PROGRESSIVE WHILE SLOWLY
BACKING THE SOUTHERN PORTION OF THE COLD FRONT/DRYLINE WESTWARD. THE
RUC AGGRESSIVELY RETREATS THE BOUNDARY WESTWARD INTO THE CENTRAL
SECTIONS OF THE CWA. BOTH SOLUTIONS ARE REASONABLE PER SE...WITH AN
OCCLUDING LOW PRESSURE IN EASTERN NEBRASKA AND VEERED SFC/H85 FLOW
AIDING IN THE OBSERVED/FORECASTED EASTWARD PROGRESSION OF THE SFC
BOUNDARY. LIKEWISE...ANTICIPATE ANOTHER SFC LOW PRESSURE TO DEVELOP
WITHIN THE VICINITY OF THE TRIPLE POINT IN NORTH CENTRAL OKLAHOMA.
THIS WOULD TEND TO BACK THE SFC/H85 WIND FIELDS...RESULTING IN THE
SOUTHERN KANSAS PORTION OF THE COLD FRONT/DRYLINE BECOMING
STATIONARY OR RETREATING WESTWARD. THIS WOULD ALSO PROVIDE AN
OPPORTUNITY TO ADVECT MUCH DEEPER MOISTURE AND ENHANCE SHEAR
PROFILES ACROSS THE CWA. FORECAST WITHIN THE 00-06Z TIME FRAME
REFLECTS A BLEND BETWEEN THESE TWO SOLUTIONS. BY LATE
EVENING...STRONGER FORCING AS THE NEW SFC LOW LIFTS NORTHEAST WILL
RESULT IN A QUICKER PROGRESSION OF SFC FEATURES.

AT THE PRESENT TIME...A STRONG CAP JUST ABOVE THE SURFACE EXISTS
ACROSS THE AREA...PROHIBITING CONVECTION. 12Z KTOP SOUNDING SHOWS A
+11C TEMPERATURE AT H7. POINT FORECAST SOUNDINGS SUGGEST A RAPID
COOLING OF THE INVERSION LAYER AS THE EVENING PROGRESSES...WITH A
REDUCTION TO +5C AT H7 BY 00Z. INDICATIONS OF COOLER AIR ALOFT AND
LARGE SCALE ASCENT ARE LIKELY SEEN WITH THE RECENT INCREASE IN CU
OVER SOUTHEAST COLORADO AND WESTERN KANSAS. A SPECIAL 21Z SOUNDING
WILL BE RELEASED TO FURTHER INVESTIGATE THE STRENGTH OF THE LOW
LEVEL INVERSION. SPC RUC MESOANALYSIS STILL SHOWS IN EXCESS OF 100
MLCIN ACROSS THE CWA.

OPERATIONAL MODELS HAVE OVERFORECASTED SFC DEWPOINTS BY 2F TO 5F
OVER MOST OF THE CWA. CURRENTLY TD IN THE UPPER 50S ARE IN PLACE
EAST OF THE COLD FRONT. SLIGHTLY BETTER SFC MOISTURE EXISTS TO THE
SOUTH AND EAST OF THE CWA...WHICH HAS BEEN A RESULT OF THE VEERED
WIND PROFILE AND STRONG MIXING THROUGH MUCH OF THE DAY. UNTIL SFC
WINDS BACK...IF AT ALL PER VARIATIONS IN GUIDANCE...ONLY MARGINAL
INCREASE IN SFC MOISTURE IS ANTICIPATED. HOWEVER...IF THE SFC-H85
LAYER BACKS WITH TIME IN ADVANCE OF THE SECONDARY AREA OF LOW
PRESSURE IN THE EARLY EVENING...DEEPER MOISTURE MAY BE REALIZED
WITHIN THE CWA.

INSTABILITY WILL BE SUFFICIENT TO SUPPORT SEVERE CONVECTION
(CURRENTLY 2000 J/KG) AND SPEED SHEAR SUPPORTIVE OF ORGANIZED
ACTIVITY. CURRENTLY...THE DIRECTIONAL SHEAR IS POOR IN THE LOW
LEVELS AND THIS WILL STRONGLY DICTATE THE LOW-LEVEL ROTATION /
TORNADO THREAT. ADDITIONALLY...CURRENT DEWPOINT DEPRESSIONS ARE
RATHER LARGE (30F) WHICH WOULD SUGGEST HIGH-BASED SUPERCELLS
INITIALLY. IT WILL HAVE TO BE CLOSELY MONITORED IF THE LOW LEVEL
WIND FIELDS BACK WITH TIME DURING THE EARLY EVENING HOURS...AS THIS
WOULD IMPROVE TORNADO POTENTIAL AS 1) DEEPER MOISTURE AND COOLING OF
THE BOUNDARY LAYER WOULD PROMOTE LOWER LCLS AND 2) IMPROVED
DIRECTIONAL SHEAR IN THE LOW LEVELS AND 3) EARLY EVENING MOST
PROBABLE PERIOD OF ISOLATED CONVECTION (IE. SUPERCELLS).

THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED THUNDERSTORMS TO
DEVELOP BY EARLY EVENING ALONG THE SURFACE BOUNDARY. THE MOST LIKELY
AREA FOR THUNDERSTORMS TO DEVELOP IS ALONG AND EAST OF A LINE FROM
HIAWATHA TO TOPEKA TO EMPORIA. AS THE EVENING/OVERNIGHT PROGRESSES
THUNDERSTORMS WILL EVOLVE INTO A LINE OF STORMS. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREATS. ADDITIONALLY...A TORNADO THREAT WILL EXIST WITH ANY
PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED LINE SEGMENT WITHIN THE
SQUALL LINE TONIGHT. THIS ACTIVITY IS EXPECTED TO PUSH EAST OF THE
OUTLOOK AREA EARLY FRIDAY MORNING...ENDING THE SEVERE WEATHER THREAT.

NO LARGE DEVIATION TO PREVIOUS REASONING FOR FRIDAY WEATHER.

BLAIR

SOME WRAP AROUND MOISTURE IS EXPECTED TO STILL BE OVER THE FORECAST
AREA FRIDAY NIGHT AS THE STORM SYSTEM CONTINUES TO LIFT OUT. NOT
MUCH FORCING OR VERTICAL MOTION SEEN IN THE MODEL PROGS...SO EXPECT
ANY PRECIP TO BE VERY LIGHT. BECAUSE OF THIS WENT A LITTLE LOWER ON
POPS THAN THE GUIDANCE HAS FOR FRIDAY NIGHT. SURFACE RIDGING AND
SHORTWAVE RIDGING ALOFT SHOULD BRING SOME COOLER DRYER WEATHER INTO
THE AREA FOR SATURDAY AND SUNDAY.

NEXT STORM SYSTEM IS STILL EXPECTED TO MOVE OUT OF THE ROCKIES BY
MID WEEK. MODELS HAVE SUGGESTED A SLIGHTLY SLOWER TIMING TO THE NEXT
SYSTEM...BUT THERE HAS ALSO BEEN POOR CONSISTENCY BETWEEN THE
INDIVIDUAL RUNS OF THE MODELS. TENDED TO STAY CLOSER TO THE 00Z
ECMWF WITH THE MAIN FORCING MOVING ACROSS THE PLAINS WEDNESDAY AND
WEDNESDAY NIGHT. THIS IS WHERE THE CHANCE POPS WILL BE. HAVE KEPT
TEMPS GENERALLY IN THE LOWER 70S FOR MONDAY THROUGH THURSDAY.

WOLTERS

&&

.AVIATION...
TIMING AND INITIATION OF CONVECTION IS THE MAIN CHALLENGE.
UNCERTAINTY IN TS ACTUALLY FIRING PRECLUDES A CATEGORICAL MENTION OF
PRECIP IN THE TERMINALS. THEREFORE HAVE ONLY INCLUDED VCNTY TS. IF
ANY TS DEVELOP...IT SHOULD BE AFT 02Z AS UPPER LEVEL ENERGY BEGINS
AFFECTING THE AREA. IF CONVECTION DOES NOT DEVELOP CONDITIONS SHOULD
BE VRF WITH WINDS EVENTUALLY BECOMING WESTERLY BEHIND THE
FRONT...THOUGH THEY SHOULD STILL BE GUSTY AS SFC PRESSURE GRADIENT
REMAINS TIGHT. FOR FURTHER DETAILS SEE DISCUSSION ABOVE.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 11:45 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1245 PM CDT THU MAY 1 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-021745-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1245 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM AND MOIST AIRMASS WILL CONTINUE TO LIFT NORTHWARD INTO THE
AREA IN ADVANCE OF A STRONG UPPER LEVEL STORM SYSTEM ENTERING THE
CENTRAL PLAINS. AN ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER WILL
MATERIALIZE BY LATE AFTERNOON AND PERSIST INTO THE EARLY MORNING
HOURS FRIDAY. AREAS ALONG AND EAST OF A LINE FROM MARYSVILLE TO
ABILENE HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER IN THE
OUTLOOK AREA.

A COLD FRONT CURRENTLY EXTENDS FROM SENECA TO COUNCIL GROVE...WHICH
SEPARATED DRIER AIR TO THE WEST AND MOIST UNSTABLE AIR TO THE
EAST. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING EASTWARD BEFORE
SLOWING OR STALLING BY LATE AFTERNOON. AT THE PRESENT TIME...A
STRONG CAP JUST ABOVE THE SURFACE EXISTS ACROSS THE OUTLOOK
AREA...PROHIBITING THUNDERSTORM DEVELOPMENT. AS SURFACE
TEMPERATURES CONTINUE TO INCREASE AND COOLER AIR ALOFT MOVES INTO
THE REGION...THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED
THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON OR EARLY EVENING ALONG
THE SURFACE BOUNDARY. THE MOST LIKELY AREA FOR THUNDERSTORMS TO
DEVELOP LATE THIS AFTERNOON IS ALONG AND EAST OF A LINE FROM
HIAWATHA TO TOPEKA TO EMPORIA.

THE BOUNDARY MAY BRIEFLY SHIFT BACK SLIGHTLY TO THE WEST DURING
THE EVENING HOURS...BEFORE MOVING EAST THROUGH THE ENTIRE OUTLOOK
AREA BY EARLY MORNING FRIDAY. LOCATIONS NEAR AND EAST OF THE
SURFACE COLD FRONT WILL BE IN AN ENVIRONMENT FAVORABLE FOR SEVERE
WEATHER. STORMS THAT INITIALLY DEVELOP MAY BE SUPERCELLULAR IN
NATURE DUE TO FAVORABLE INSTABILITY AND SHEAR PROFILES. AS THE
EVENING PROGRESSES...THUNDERSTORMS WILL EVOLVE INTO A LINE OF
STORMS. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...A TORNADO THREAT
WILL EXIST WITH ANY PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED
LINE SEGMENT WITHIN THE SQUALL LINE TONIGHT. THIS ACTIVITY IS
EXPECTED TO PUSH EAST OF THE OUTLOOK AREA EARLY FRIDAY
MORNING...ENDING THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT
ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING INTO TONIGHT.

BLAIR

The radar

The Topeka radar (KTWX), 77 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

22 hail, 20 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Osage

When
May 1, 4:13 PM CST
Where
Osage County, Quenemo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.580, -95.520

Hail, Douglas

When
May 1, 4:37 PM CST
Where
Douglas County, 1 mi E of Globe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.780, -95.381

Hail, Douglas

When
May 1, 4:48 PM CST
Where
Douglas County, 9 mi NW of Baldwin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.862, -95.298

Hail, Douglas

When
May 1, 4:52 PM CST
Where
Douglas County, 2 mi W of Lawrence to 1.87 mi WSW of Lawrence
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.970, -95.267

Golf ball size hail on the Kansas University campus.

Hail, Douglas

When
May 1, 4:53 PM CST
Where
Douglas County, 3.32 mi SSW of Lawrence
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.928, -95.261

Visiting Emergency Manager from Osage County reported quarter size hail at the intersection of 31st and Iowa Streets on the southern side of Lawrence.

Hail, Douglas

When
May 1, 4:56 PM CST
Where
Douglas County, 2 mi SW of Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -95.256

Hail, Franklin

When
May 1, 4:58 PM CST
Where
Franklin County, 4 mi NE of Williamsburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.521, -95.418

Hail, Douglas

When
May 1, 5:23 PM CST
Where
Douglas County, 1 mi W of Baldwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -95.199

Hail, Coffey

When
May 1, 5:24 PM CST
Where
Coffey County, Burlington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.200, -95.750

Hail reported at both the sheriff's office in Burlington, and two miles west of Burlington at this time.

Hail, Franklin

When
May 1, 5:28 PM CST to 5:34 PM CST
Where
Franklin County, Ottawa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.620, -95.270

Hail just bigger than the size of a quarter reported across the town of Ottawa for several minutes by several spotters.

Hail, Franklin

When
May 1, 5:34 PM CST to 5:42 PM CST
Where
Franklin County, Ottawa to 1 mi NE of Ottawa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.620, -95.270

A second swath of golf ball size hail was reported along this path by several spotters. Hail with this storm was more sporadic, but larger than with the previous cell.

Hail, Franklin

When
May 1, 5:35 PM CST
Where
Franklin County, Ottawa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.620, -95.270

Hail, Franklin

When
May 1, 5:50 PM CST
Where
Franklin County, 6 mi NE of Ottawa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.681, -95.191

Hail, Coffey

When
May 1, 5:58 PM CST
Where
Coffey County, Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -95.750

Hail, Coffey

When
May 1, 6:02 PM CST
Where
Coffey County, 3 mi NE of Aliceville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.180, -95.510

Hail, Anderson

When
May 1, 6:08 PM CST
Where
Anderson County, Harris
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.320, -95.430

Hail, Anderson

When
May 1, 6:15 PM CST
Where
Anderson County, 1 mi W of Harris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.320, -95.448

Hail, Osage

When
May 1, 6:42 PM CST to 6:46 PM CST
Where
Osage County, Lyndon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -95.680

Hail stones nearly covering the street. A second spotter report received noted taht hail was beginning to pile up against his home.

Hail, Osage

When
May 1, 6:51 PM CST
Where
Osage County, 2 mi ESE of Lyndon Pomona Lk Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.689, -95.646

Hail, Morris

When
May 1, 10:35 PM CST to 10:38 PM CST
Where
Morris County, 2 mi N of Dunlap
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.609, -96.370

Hail, Brown

When
May 1, 11:05 PM CST
Where
Brown County, 1 mi NNE of Hiawatha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.863, -95.523

Wind gust speed around 40 miles per hour also reported.

Hail, Lyon

When
May 1, 11:05 PM CST
Where
Lyon County, 4 mi N of Emporia
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.458, -96.180

Thunderstorm Wind, Osage

When
May 1, 11:26 PM CST
Where
Osage County, 6 mi SSW of Osage City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.550, -95.862

Thunderstorm Wind, Osage

When
May 1, 11:33 PM CST
Where
Osage County, 1 mi S of Scranton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.766, -95.730

Spotter reported debris and power flashes on the south side of Scranton. The town of Scranton was also left without power.

Tornado, Osage

When
May 1, 11:43 PM CST to 11:45 PM CST
Where
Osage County, 2 mi NE of Lyndon to 0.7 mi WNW of Vassar
Rating
EF0
Path length
1.5 mi
Path width
30 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.641, -95.654

The roof of a residence was lifted and dropped back onto the frame of the house. A large antenna that was cemented into the ground was blown over, which tore the cement block from the ground. Windows were blown out on the southern and northern sides of the house. Debris from the residence was carried approximately 100 yards away. A large, three car garage was partially destroyed just before the tornado lifted. A piece of the roof of the garage fell onto and damaged the motor home inside. Debris from the garage was carried nearly 100 yards and across a street to the Vassar Cemetary. There, one headstone was toppled.

Thunderstorm Wind, Osage

When
May 1, 11:43 PM CST to 11:48 PM CST
Where
Osage County, 2 mi ENE of Lyndon to 1 mi S of Lyndon
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.631, -95.646

Significant tree damage was reported. The siding was peeled off a portion of a mobile home. At the same residence, the roof was torn from a metal outbuilding. Debris from each was carried approximately 50 yards away. Power lines and power poles were down in several locations along the path.

Thunderstorm Wind, Osage

When
May 1, 11:46 PM CST
Where
Osage County, 4 mi SW of Quenemo
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.539, -95.572

Outbuildings reported to have been destroyed by thunderstorm winds.

Thunderstorm Wind, Shawnee

When
May 1, 11:55 PM CST
Where
Shawnee County, 1.13 mi NNW of Pauline
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
38.985, -95.688

Several trees damaged by severe thunderstorm winds.

Thunderstorm Wind, Franklin

When
May 2, 12:00 AM CST
Where
Franklin County, 3.57 mi SE of Richter to 2.96 mi WNW of Centropolis
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.579, -95.339

Wind damage was reported across northwestern portions of the county. The roof was blown off of a home at the intersection of Florida Road and Woodson Road. A barn roof was reported to have been blown off by strong winds near the intersection of Stafford Road and Florida Road. A tree fell onto a house on Labette Road to the west of Oattawa. Power outages were reported across the western part of the county.

Thunderstorm Wind, Shawnee

When
May 2, 12:00 AM CST
Where
Shawnee County, 6 mi WNW of Richland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.913, -95.623

Thunderstorm Wind, Franklin

When
May 2, 12:02 AM CST
Where
Franklin County, 2 mi S of Ottawa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.591, -95.270

Nickel size hail also reported by the spotter.

Tornado, Douglas

When
May 2, 12:04 AM CST to 12:06 AM CST
Where
Douglas County, 5 mi NW of Clinton to 2 mi SW of Stull
Rating
EF2
Path length
2.22 mi
Path width
100 yd
Property damage
$260,000
Reported by
NWS Storm Survey
Coordinates
38.971, -95.446

The tornado demolished and removed a garage and two-thirds of an unoccupied house from it's foundation just after touching down. Debris from the house and the garage was strewn across a nearby field for approximately 500 yards. A metal outbuilding was destroyed near the end of the tornado path. Between these two points, moderate tree damage was noted.

Thunderstorm Wind, Shawnee

When
May 2, 12:05 AM CST
Where
Shawnee County, 0.22 mi S of Richland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.877, -95.519

Two power poles down at the intersection of 105th and Stubbs Road.

Thunderstorm Wind, Douglas

When
May 2, 12:11 AM CST
Where
Douglas County, 3.87 mi ENE of Clinton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.943, -95.314

One large, approximately 12 inches in diameter, tree blown down. Extrememly heavy rain at the time of the report.

Thunderstorm Wind, Franklin

When
May 2, 12:12 AM CST
Where
Franklin County, 6 mi N of Ottawa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.707, -95.270

Thunderstorm Wind, Douglas

When
May 2, 12:13 AM CST
Where
Douglas County, 4.19 mi SE of Lecompton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.000, -95.355

Metal building that houses the Lecompton Township Fire Department had it's north and south doors blown in.

Thunderstorm Wind, Douglas

When
May 2, 12:13 AM CST
Where
Douglas County, 2.19 mi WNW of Lawrence
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.983, -95.267

Several five to seven inches in diameter live tree branches snapped at the home of an NWS meteorologist. Newpaper reports also noted that at least one tree was blown down in Baldwin City.

Thunderstorm Wind, Franklin

When
May 2, 12:15 AM CST
Where
Franklin County, 6 mi W of Wellsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.720, -95.191

Thunderstorm Wind, Jefferson

When
May 2, 12:15 AM CST to 12:17 AM CST
Where
Jefferson County, 4.07 mi ENE of Buck Creek to 0.69 mi SSE of Buck Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.066, -95.197

Several reports of damage were relaed by the Emergency Manager. Large trees were reportd down along Hwy 24. The roof was blown off a shed at 13th and Wildhorse.

Thunderstorm Wind, Jefferson

When
May 2, 12:17 AM CST to 12:18 AM CST
Where
Jefferson County, Mc Louth
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -95.220

Tree reported down on a powerline in McClouth. Power is out to residents in the eastern part of the county.

Thunderstorm Wind, Douglas

When
May 2, 12:19 AM CST to 12:26 AM CST
Where
Douglas County, 2.27 mi S of Stull to 1.5 mi SE of Lawrence Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.938, -95.458

The first signs of strong wind damage along this path were noted at a farm on E 250 Road. The gusts then pushed into the city of Lawrence. Damage was reported across Lawrence as a result of the severe thunderstorm winds. Large tree limbs were reported down on the north side of the city. Several businesses lost their signs or awnings, and received minor damage to the building. Power flashes were noted by a motorist driving along Interstate 70 near mile marker 201. A spotter had been driving along 6th Street near Wakarusa when strong winds overtook his car and forced him to pull over. He estimated wind speeds around 80 miles per hour, and possibly stronger. One transformer was blown near this location. Power outages across the city affected 8400 residences. A deck roof was blown over a house at another residence. A mobile home on First Street in North Lawrence was heavily damaged when a tree fell onto the bedroom portion of the trailer. Eighteen to twenty inch diameter trees were blown down at the intersections of 6th Street and Queens Road, and at 6th Street and Iowa. A tractor trailer was also reported to have been blown over in north Lawrence. At least one tree fell onto a home and caused damage. The Langston Hughes School gymnasium on the west side of town sustained approximately eighty thousand dollars in roof damage.

Thunderstorm Wind, Jefferson

When
May 2, 12:22 AM CST
Where
Jefferson County, Valley Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.330, -95.470

Thunderstorm Wind, Douglas

When
May 2, 12:25 AM CST
Where
Douglas County, Lawrence Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.020, -95.220

Near the ASOS, a trained weather spotter with his own anemometer measured a 71 mile per hour gust at the same time.

Thunderstorm Wind, Jefferson

When
May 2, 12:32 AM CST
Where
Jefferson County, Mc Louth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -95.220

A tree was blown down onto a powerline strung to a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99752, 99753, 99754, 99755, 99756, 99757, 99758, 99759, 99760, 99761, 99762, 99763, 99764, 99765, 99766, 99767, 99768, 99769, 99770, 99771, 99772, 99773, 99774, 99775, 99776, 99777, 99778, 99779, 99780, 99781, 99782, 99784, 99785, 99786, 99787, 99788, 99789, 99790, 99792, 99793, and more.